Texas, 2011Rip Current in Texas, July 1, 2011
July 1, 2011 · NWS HGX · 1 event in 1 county or zone
A 13 year old girl drowned at a beach near Surfside Texas. The drowning was believed to be related to rip currents.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 13 year old girl drowned at a beach near Surfside Texas. The drowning was believed to be related to rip currents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 1, 5:31 PM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 1, 5:31 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
631 PM CDT FRI JUL 1 2011
.AVIATION...
ISOLATED SHOWERS ARE DISSIPATING AS WE LOSE DAYTIME HEATING. DO
NOT EXPECT ANY OF THE TAF SITES TO BE IMPACTED THIS EVENING. COULD
HAVE REPEAT AGAIN ON SATURDAY BUT DUE TO THE ISOLATED NATURE OF
THE SHOWERS I WILL NOT MENTION THEM IN THE TAF FCST. CONDITIONS
WILL BE MOSTLY VFR WITH SOME SCATTERED CLOUDS AROUND 020 IN THE
MID TO LATE MORNING. WINDS WILL BE FROM THE SOUTH TO SOUTHEAST
GENERALLY LESS THAN 10 KNOTS.
&&
.PREV DISCUSSION... /ISSUED 345 PM CDT FRI JUL 1 2011/
DISCUSSION...
VARIOUS COMMUNITIES OVER THE SECOND AND THIRD TIER INLAND COUNTIES
HAVE BEEN FORTUNATE ENOUGH TO GET ANYWHERE FROM A FEW HUNDREDTHS
..TO AS MUCH AS...A HALF AN INCH FROM SEA BREEZE-INDUCED SHOWERS...
WITH AN ISOLATED STORM NEAR HOBBY'S AIR SPACE AT 18Z. IN RELATION
TO PRECIPITATION COVERAGE THIS HAS...AND WILL BE...THE AFTERNOON
TREND IN THE COMING DAYS. THE WRF HAS DONE A DECENT JOB ON CONVECTIVE
TIMING ONSET AND LOCATION...WITH SATURDAY'S CONVECTIVE INITIATION
ALONG THE BREEZE BEING A BIT DELAYED UNTIL LATE AFTERNOON.
GENERAL MODEL CONSENSUS HAS THE CENTER/AXIS OF 5H RIDGING TO SHIFT
WESTWARD...FROM ITS CURRENT POSITIONING OVER THE MISSISSIPPI
VALLEY...TO OVER THE FOUR CORNERS REGION. THIS WILL PLACE EASTERN
TEXAS UNDER MORE EASTERLY FLOW THROUGHOUT COLUMN AND...QUITE
POSSIBLY...OPEN THE DOOR FOR ANY EASTERN-IN-ORIGIN VORT MAX/SHORTWAVE(S)
TO RIDE ON IN. THE GFS IS THE ONLY MODEL THAT HAS AN AGGRESSIVE
VORT MAX AFFECTING THE AREA MONDAY...WHILE THE NAM/ECMWF ARE MORE
SUBTLE WITH INTRODUCING WEAKER LOBES OF PVA. THE SLIGHTLY HIGHER
CHANCE OF AN EARLY WEEK PATTERN OF ENERGY SLIDING IN UNDER THE
SOUTHEASTERN PERIPHERY OF THE DOMINANT NW-POSITIONED RIDGE...WHEN
SUPERIMPOSED ONTO THE MESOSCALE BREEZE...HAS DAILY POPS AT LEAST
AT 20%. GRANTED 30...TO EVEN NEAR 40 POPS...COULD BE WARRANTED
SUNDAY AND THE FOURTH...THE GLARING LACK OF ANY FOCUS WHILE
CHASING WEAK BOUTS OF EASTERN ENERGY (OR OUTFLOW FROM SUCH)...WILL
SKEW THE RAIN PROBS TOWARDS THE CONSERVATIVE WATCH-AND-WAIT PHILOSOPHY.
ABOVE NORMAL AFTERNOON TEMPERATURES WITH NEAR NORMAL MORNING
READINGS THROUGH THE HOLIDAY WEEKEND. UNDER EASTERLY FLOW...OVERALL
MOISTURE VALUES WILL REMAIN STEADY...OR SLIGHTLY INCREASE SUNDAY...TO
ONLY DECLINE AGAIN OVER THE FOURTH OF JULY. THIS MEANS THAT EARLY
DAY (INTERIOR) DEW POINTS IN THE LOW TO MIDDLE 70S WILL MIX OUT
TO AS LOW AS THE UPPER 50S TO LOWER 60S BY MID AFTERNOON. THIS
WILL LOWER RHS DOWN INTO THE 25-35% RANGE...WHILE LESS CLOUD COVER
WILL HAVE AFTERNOONS IN THE AVERAGE UPPER 90S. HOLIDAY SUMMARY IS
NO SURPRISE: VERY HOT AND MAINLY DRY...WITH THE SLIGHT CHANCE FOR
A PASSING SHOWER AND/OR STORM. 31
MARINE...
THE PRESSURE GRADIENT SHOULD BE TRENDING WEAKER AND WINDS WILL BE
LIGHTER THIS WEEKEND. SWELLS FROM ARLENE WILL CONTINUE TO DAMPEN OUT
AND AM EXPECTING SEAS TO SUBSIDE TO AROUND 3 FEET OR LESS BY
SATURDAY AFTERNOON. TIDE LEVELS ARE EXPECTED TO REMAIN NEAR NORMAL.
FIRE WEATHER...
DEW POINTS WILL MIX OUT EACH AFTERNOON WITH MIN RH VALUES FALLING
BELOW 40 PERCENT. WINDS WILL REMAIN LIGHT GENERALLY 10-15 MPH NEAR
THE COAST AND AROUND 10 MPH INLAND. ISOLATED SHRA/TSRA EXPECTED OVER
THE WEEKEND BUT WIDESPREAD RAIN IS NOT EXPECTED. 43
CLIMATE...
A MONTHLY NARRATIVE CLIMATE SUMMARY WAS ISSUED EARLIER TODAY.
HOUSTON HAD 7 100 DEGREE DAYS IN THE MONTH WHICH TIES FOR THIRD ALL
TIME. IT WAS THE WARMEST JUNE ON RECORD FOR HOUSTON AND GALVESTON. 43
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 76 100 74 101 75 / 20 20 20 20 20
HOUSTON (IAH) 76 100 73 98 76 / 20 20 20 20 20
GALVESTON (GLS) 80 92 79 91 80 / 20 20 20 20 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
DISCUSSION...45
AVIATION/MARINE...34
Hazardous weather outlook, Jul 1, 3:21 AM CST, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
421 AM CDT FRI JUL 1 2011
TXZ163-164-176>179-195>200-210>214-226-227-235>238-021200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
421 AM CDT FRI JUL 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EARLY
THIS EVENING. THE POSSIBILITY EXISTS FOR ONE OR TWO STRONG STORMS.
THE MAIN THREAT WILL BE STRONG GUSTY WINDS AND CLOUD-TO-GROUND
LIGHTNING.
THE COMBINATION OF VERY DRY FUELS...HOT TEMPERATURES...MINIMUM
RELATIVE HUMIDITIES OF 28 TO 35 PERCENT...AND BRIEF GUSTY WINDS
WILL RESULT IN AN ELEVATED FIRE DANGER ESPECIALLY IN THE
AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED THUNDERSTORMS ARE EXPECTED IN THE LATE AFTERNOON AND
EARLY EVENING HOURS EACH DAY. THE POSSIBILITY EXISTS FOR ONE OR
TWO STRONG STORMS. THE MAIN THREAT WILL BE STRONG GUSTY WINDS AND
CLOUD-TO-GROUND LIGHTNING.
THE COMBINATION OF VERY DRY FUELS...HOT TEMPERATURES...MINIMUM
RELATIVE HUMIDITIES OF 28 TO 35 PERCENT...AND BRIEF GUSTY WINDS
WILL RESULT IN AN ELEVATED FIRE DANGER ESPECIALLY IN THE
AFTERNOONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Rip Current, Brazoria
- When
- July 1, 7:00 PM CST
- Where
- Brazoria forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 29.168, -95.434 (the zone’s center; the record gives no point)
Thirteen year old girl and a friend were caught in a rip current. The friend was rescued but the 13 year old drowned.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 1 to 31, 201115 deaths · 223 injured · 6 events
- Tornadoes and Hail in Minnesota, July 1, 201110 injured · $12 million · EF1 · 127 events
- Tornado and Hail in Wisconsin, July 1, 20111 death · $80,000 · EF2 · 51 events
- Drought in Texas, July 1 to 31, 2011$500 million · 24 events
- Tornadoes and Flash Flood in Minnesota, July 1, 2011$790,000 · EF2 · 20 events
- Heat in Missouri, July 1 to 3, 201122 injured · 22 events
- Drought in Kansas, July 1 to 31, 2011$51 million · 18 events
- Excessive Heat in Oklahoma, July 1, 201120 injured · 10 events
- Wildfire in New Mexico, July 1 to 31, 2011$17 million · 1 event
- Wildfire in Arizona, July 1 to 8, 2011$15 million · 1 event
- Drought in Texas, July 1 to 31, 2011$949,000 · 32 events
- Flooding in Iowa, July 1 to 31, 2011$3.2 million · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308568.